Synthetic cannabinoids are also known as Synnies, synthetic cannabis, Spice, Kronic. Unlike natural cannabis, these untested chemicals are mostly made in China and sprayed onto random plant material. None of these chemicals have been tested as being safe, and it’s impossible to know what the effect will be.
The big problem is that whoever’s smoking it may not know which of the many synthetic cannabinoids is actually on the plant material they bought, and the dose could be very different from the last batch, even if bought off the same person.
A packet may also include more than one synthetic cannabinoid or other types of drugs, leading to unpredictable and harmful results.
Synthetic cannabinoids can have unpredictable effects
Instead of providing someone with a chill buzz, synthetic cannabinoids could make them angry and aggressive. They can also cause anxiety, and make mental health problems worse.
They are very addictive, and the comedowns can be pretty rough. Withdrawal can last for days or weeks depending on how much and how often the drug was used.
If you’re going to use synthetic cannabinoids, the NZ Drug Foundation recommends that you:
- Use very small amounts and wait for the full effect before having more. Use a stopwatch to track how much time has passed – inexperienced users should wait an hour.
- Make sure one person in a group isn’t using, so they can respond in an emergency.
- Sit down before using.
- Avoid mixing with alcohol or other drugs as this can increase harmful side effects.
- Limit use by using occasionally, such as monthly or during holidays, so that your mind and body have time to recover.
What to do in an emergency
If someone falls unconscious after smoking synthetic cannabinoids, they could die.
- Ask loudly if they’re ok. Shake them gently.
- If they aren’t responsive, dial 111 and ask for an ambulance.
- Check they’re breathing and place them in a stable side position. If they aren’t breathing, start chest compressions.
People can often be very out of it after using synthetic cannabinoids. They may collapse or “drop”, foam at the mouth or experience temporary paralysis. Place them in a stable side position if possible and continuously monitor breathing.
Always call an ambulance if someone:
- is unconscious;
- stops breathing;
- has a seizure;
- is extremely agitated for longer than 15 minutes;
- has chest pain or breathing difficulties for longer than 5 minutes.
Are you concerned about your own drinking or drug taking? Reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential.